Join 3,374 readers in helping fund MetaFilter (Hide)


Can you treat a yeast infection while on antibiotics for PID?
June 8, 2006 12:51 AM   Subscribe

Can you take an OTC yeast infection medicine like monistat while being treated with antibiotics for Cervicitis/PID?

Being male, I'm obviously asking for a friend. She was diagnosed with cervicitis/PID on Monday and is on antibiotics for that. It's causing a yeast infection. She wants to know if it's ok to simultaneously treat the yeast infection or will sticking something up there just make matters worse?
posted by muddylemon to Health & Fitness (15 answers total)
 
Clearly she has a doctor; clearly she should ask said doctor.
posted by evariste at 1:01 AM on June 8, 2006


BEFORE taking anything for the yeast infection, as annoying as it may be.
posted by evariste at 1:22 AM on June 8, 2006


I've a friend who's come to expect a yeast infection with any course of antibiotics and my mother always gave us yogurt to replenish the intestinal flora it knocks out. She should call her doctor, ask to speak to a nurse or physician's assistant.
posted by saffron at 5:15 AM on June 8, 2006


She can ask her doc for diflucan. It is a single, oral dose which will get rid of the yeast infection.

Saffron, as someone who is on antibiotics a lot and tends to also get yeast infections, I always ask for a diflucan prescription when my doctors prescribe antibiotics. It saves me from a follow up call. Your friend may want to consider doing so as well.
posted by onhazier at 5:28 AM on June 8, 2006


Normally (like after taking antibiotics for an ear infection), you don't have to call a doctor just to use some Monistat. That's why it's sold over the counter at any drugstore. Your vagina won't explode if you use some monistat.

It's like aspirin, IMHO. You don't have to call a doctor just to take some aspirin for a headache either.

BUT, yes i said BUT, since you are taking the antibiotics specifically for a gynecological problem, YOU SHOULD CALL YOUR DOCTOR FIRST. You don't want to make matters worse.


...and yes, the yeast infection following antibiotics is annoying as hell. I just had an ear infection....
posted by bim at 6:14 AM on June 8, 2006


Ditto on the above advice. OTC medicines still need to be used with the same amount of care as prescription medicines especially when combined with other medicines. From the FDA website:

Although mild and relatively uncommon, interactions involving OTC drugs can produce unwanted results or make medicines less effective. It's especially important to know about drug interactions if you're taking Rx and OTC drugs at the same time.
posted by JJ86 at 6:37 AM on June 8, 2006


OTC yeast infection medicines are crap. CRAP.

First, have her read this page if she hasn't already. It's very helpful and full of suggestions.

What has always worked for me is a wipe with a washcloth with hydrogen peroxide on it. The peroxide will eat up all the yeasties and restore a natural balance to the vagina. Vinegar works as well but is very stinky. I've heard of people gently douching with either one but I've never tried that.

I suggested these because perhaps a topical application is the way to go if medicine or taking anything by mouth might interfere with her other treatment.
posted by agregoli at 7:46 AM on June 8, 2006


Calling the doctor on this may well be overkill. She can also talk to the pharmacist when she goes to buy the monistat. Knowing about drug interactions is what pharmacists do best.
posted by jacquilynne at 8:04 AM on June 8, 2006


Call the doctor and get his/her office to call in a prescription for diflucan. It will not require another visit to the doctor.
posted by elisabeth r at 10:20 AM on June 8, 2006


Diflucan is pretty serious medicine from what I understand - do you know it won't interfere with her other medicines, the question in the post?
posted by agregoli at 10:37 AM on June 8, 2006


Take a pro-biotic like Acidophilus!

Eat yogurt with the good bacteria in it. Watch your sugar (since that promotes yeast) and wear cotton underpants.

Taking the anti-biotics is likely the cause of your infection. Antibiotics kill the good bacteria that your body uses to digest things (have you noticed any stomach issues?) so you need to replenish the good bacteria with something like acidophilus.

Most health food stores carry it, but the good health food stores keep it in a cooler. Not refrigerating it causes it to lose its potency.

Sure, see your doctor, but this is advise from my mom the clinical herbalist/RN. She helped helped me through a systemic yeast issue from going on antibiotics for repeat urinary tract infections due to a switch to condoms as birth control.
posted by frecklefaerie at 11:44 AM on June 8, 2006


Sorry, I skimmed. Pass this on to your friend. :)
posted by frecklefaerie at 11:46 AM on June 8, 2006


OTC yeast infection medicines are crap. CRAP.

Couldn't have said it better myself. I, personally, have never seen any worthwhile results from using an OTC cream. The ultimate panacea is Diflucan + refrigerated acidophilus.
posted by invisible ink at 12:51 PM on June 8, 2006


Thank you all for the input, I'll pass it along. She's changing jobs and insurance so the doctor who diagnosed this was an emergency room doc - so she was kind of up in the air about it.
posted by muddylemon at 3:37 PM on June 8, 2006


OTC yeast infection medicines are crap. CRAP.

Actually, home remedies are usually ineffective...and therefore total crap. Been there, done that many times before monistat vwas sold over the counter..

But if it makes you feel better to try a hippie dippie home solution, be my guest. When you get tired of itching etc., you will still wind up at the doctor's and your doc will prescribe over the counter monistat. You will be happy to use it then. Some folks have to learn the hard way....
posted by bim at 4:38 PM on June 8, 2006


« Older An aquaintance needs help rais...   |  Is there a good standard langu... Newer »
This thread is closed to new comments.